Oxalate Nephropathy in a patient with Neuroendocrine tumor receiving Long-acting Octreotide.
Aruneeshwar S V, Karthikeyan Manoharan, Sabarinath Shanmugam et al.
✦ AI-curated · Sources linked
Case in brief
A 55-year-old man with metastatic somatostatin receptor-positive neuroendocrine tumour received long-acting octreotide and, later, four cycles of 177 Lu-DOTA-TATE peptide receptor radionuclide therapy (PRRT). After previously stable renal function, he developed an asymptomatic rise in serum creatinine to 2.3 mg/dL, with subnephrotic proteinuria and bland urinary sediment. Kidney biopsy showed extensive tubular calcium oxalate crystal deposition and acute interstitial inflammation. With no other identifiable cause of enteric hyperoxaluria, octreotide-associated pancreatic exocrine insufficiency was suspected. After a short corticosteroid course, creatinine declined to 1.5 mg/dL on follow-up.
What made this case unusual
Renal dysfunction after PRRT was initially attributed to treatment-related nephrotoxicity, but biopsy instead revealed extensive calcium oxalate deposition; octreotide-associated pancreatic exocrine insufficiency was considered the likely source of enteric hyperoxaluria.
Diagnostic / clinical pearl
In a patient receiving octreotide who develops renal dysfunction, consider oxalate nephropathy and assess for pancreatic exocrine insufficiency, particularly when biopsy shows tubular calcium oxalate crystals.
Why it matters
The report highlights a potentially relevant cause of renal dysfunction in a patient receiving PRRT, since progressive kidney impairment may compromise eligibility for this treatment.